Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 109, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 7, 2017, 2:24 PM EDT for 4 counties in Indiana. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2017, 2:24 PM EDT (18:24 UTC)
- Expired
- Jul 7, 2017, 3:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Carroll County, IN, Clinton County, IN, Howard County, IN, Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 75 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 2:30 PM EDT | HAIL 1.25 | 4 W Rossville, IN | IN EDNA MILLS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 9:46 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jul 7, 1:45 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1263 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted.
517
WUUS53 KIND 071824
SVRIND
INC015-023-067-157-071915-
/O.NEW.KIND.SV.W.0109.170707T1824Z-170707T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
224 PM EDT FRI JUL 7 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Carroll County in north central Indiana...
Northeastern Tippecanoe County in west central Indiana...
Clinton County in central Indiana...
Southwestern Howard County in central Indiana...
* Until 315 PM EDT.
* At 222 PM EDT, a severe thunderstorm was located 7 miles east of
Lafayette, moving east at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Lafayette, Frankfort, Rossville, Dayton, Mulberry, Russiaville,
Burlington and Michigantown.
This includes Interstate 65 between mile markers 161 and 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4048 8618 4040 8620 4040 8624 4028 8624
4018 8627 4032 8685 4050 8682
TIME...MOT...LOC 1822Z 276DEG 42KT 4040 8674
HAIL...1.50IN
WIND...60MPH
$$
AW/503 follow-up statements
416
WWUS53 KIND 071839
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
239 PM EDT FRI JUL 7 2017
INC157-071847-
/O.CAN.KIND.SV.W.0109.000000T0000Z-170707T1915Z/
Tippecanoe IN-
239 PM EDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TIPPECANOE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area.Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
central and north central Indiana.
LAT...LON 4048 8618 4040 8620 4040 8624 4028 8624
4018 8627 4028 8669 4043 8669 4050 8665
TIME...MOT...LOC 1837Z 275DEG 35KT 4039 8658
$$
INC015-023-067-071915-
/O.CON.KIND.SV.W.0109.000000T0000Z-170707T1915Z/
Carroll IN-Clinton IN-Howard IN-
239 PM EDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN CARROLL...CLINTON AND SOUTHWESTERN HOWARD
COUNTIES...
At 237 PM EDT, a severe thunderstorm was located 7 miles northwest
of Frankfort, moving east at 40 mph. At 230 PM, 1.25 inch hail was
reported 4 miles west of Rossville.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Frankfort, Rossville, Mulberry, Russiaville, Burlington and
Michigantown.
This includes Interstate 65 near mile marker 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4048 8618 4040 8620 4040 8624 4028 8624
4018 8627 4028 8669 4043 8669 4050 8665
TIME...MOT...LOC 1837Z 275DEG 35KT 4039 8658
HAIL...1.50IN
WIND...60MPH
$$
AW/50892
WWUS53 KIND 071856
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
256 PM EDT FRI JUL 7 2017
INC015-023-067-071915-
/O.CON.KIND.SV.W.0109.000000T0000Z-170707T1915Z/
Carroll IN-Clinton IN-Howard IN-
256 PM EDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN CARROLL...CLINTON AND SOUTHWESTERN HOWARD
COUNTIES...
At 256 PM EDT, a severe thunderstorm was located 8 miles northeast
of Frankfort, moving east at 35 mph. This storm has a history of
producing half dollar sized hail.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Frankfort, Russiaville, Burlington and Michigantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4048 8618 4040 8620 4040 8624 4028 8624
4018 8627 4030 8660 4038 8656 4049 8649
TIME...MOT...LOC 1856Z 274DEG 29KT 4038 8644
HAIL...1.50IN
WIND...60MPH
$$
AW/50050
WWUS53 KIND 071913
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
313 PM EDT FRI JUL 7 2017
INC015-023-067-071923-
/O.EXP.KIND.SV.W.0109.000000T0000Z-170707T1915Z/
Carroll IN-Clinton IN-Howard IN-
313 PM EDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL...CLINTON
AND SOUTHWESTERN HOWARD COUNTIES WILL EXPIRE AT 315 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM EDT for
central and north central Indiana.
Remember, a Severe Thunderstorm Warning still remains in effect for
Tipton County until 4 PM EDT
LAT...LON 4048 8618 4040 8620 4040 8624 4028 8624
4018 8627 4030 8660 4038 8656 4049 8649
TIME...MOT...LOC 1913Z 276DEG 42KT 4036 8620
$$
AW/JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:11 PM EDT, 13 minutes earlier.
Area forecast discussion, Jul 7, 2:11 PM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 211 PM EDT Fri Jul 7 2017 .UPDATE... The LONG TERM section has been updated below. && .SYNOPSIS... Issued at 212 AM EDT Fri Jul 7 2017 Broad low pressure across the Great lakes will sweep a cool front across Indiana today. This will bring chances for showers and storms to Central Indiana mainly this afternoon and early this evening. High pressure will then settle across the Ohio valley for Tonight through Sunday...bringing cooler tempertures along with dry weather through at least Sunday afternoon. Chances for showers and storms will return on Sunday afternoon as more humid air arrives on southwesterly winds. More thunderstorm chances will persist into the next work week as warm and humid air persists in the Ohio valley along with a lingering frontal boundary. && .NEAR TERM /Today/... Issued at 212 AM EDT Fri Jul 7 2017 Surface analysis early this morning shows broad low pressure in place across the Great lakes. GOES 16 shows strong convection across Michigan and SE Wisconsin...ahead of a trough within the flow around the low. Skies across Central Indiana were clear with dew points in the moist upper 60s. main forecast challenge today will be pops. GFS and NAm both suggest the that low to the north will continue its eastward progression...dragging the cold front/trough across Indian late this afternoon and evening. Ample moisture appears available with dew point temps in the 60s and models suggesting a 30 knt llj ahead of the trough late this afternoon. Furthermore timing appears quite favorable for daily heating. Thus will trend pops higher than mavmos...particularly across the SE areas will timing will be best along with the position of the LLJ. Given the LLJ...SLIGHT RISK from SPC seems reasonable with main threat being damaging wind gusts. Given the expected heating ahead of the front...will trend highs at or above a MAVMOS blend. && .SHORT TERM /Tonight through Sunday Night/... Issued at 212 AM EDT Fri Jul 7 2017 Models suggest that the previously mentioned cold front may still be exiting central Indiana near 00Z. Time heights show deep moisture and lift available near 00Z. Thus with the previously discussed favorable dynamics in place...will trend toward higher pops early this evening...particularly across the southeast parts of the forecast area where departure will be last. By 06Z Saturday...Models suggest dry air and subsidence arriving on NW winds. Thus will trend toward dry overnight...using a blend on temps. GFS and NAM suggest strong ridging in place across the western United States aloft...resulting in lee side...cool NW flow across the Great Lakes and Ohio valley on Saturday. Models suggest strong Subsidence across the area on Saturday...Saturday Night and into Sunday...with large surface high pressure sweeping across the state. Will trend toward mostly sunny days and mostly clear nights. By Sunday afternoon...the NAM and GFS suggest the surface high will be southeast of Central Indiana...and warmer...more humid air returns on SW winds...however little in the way of upper supper appears available. Thus at this time...the low pops appear primarily driven by daytime heating and instability. Thus with this only factor in place and the strong high in place to the SE...confidence is low for rain on Sunday afternoon. GFS keeps NW flow in place across the area on Sunday night and suggests a short wave moving out of the upper midwest that could generate more showers.storms overnight. Will stick with a blend here give the possible dynamics and include precip chances. Given the expected warm air advection on the backside of the high to the southeast will trend lows at or above guidance. && .LONG TERM /Monday Night Through Friday/... Issued at 211 PM EDT Fri Jul 7 2017 Models are close enough that the model blend initialization was accepted for most items. The forecast area will remain on the edge of an upper high through the long term period. A surface front will remain in the vicinity through much of the period as well. As upper energy moves around the edge of the high and interacts with the surface front and a warm and humid atmosphere, thunderstorms should develop from time to time. There is low confidence in the timing and location of the storms that far out in the forecast given the variability in upper waves and potential location of the surface front. Will keep PoPs in chance category or lower through the period. && .AVIATION /Discussion for the 071800Z TAF Cycle/... Issued at 157 PM EDT Fri Jul 7 2017 VFR conditions currently will potentially give way to temporarily deteriorating conditions as TAF sites are possibly impacted by convection ahead of an advancing cold front. Difficult aviation forecast for 1800Z TAF Cycle as confidence not high in how current and near future convection with evolve. Currently, the highest confidence that showers and thunderstorms will affect any of the TAF sites exists at LAF and potentially IND. Due to higher confidence in these locations...a two hour TEMPO group has been added to account for this possibility. MVFR ceilings and IFR visibilities are expected under these convective showers and storms...potentially worse under stronger thunderstorms. With a Severe Thunderstorm Watch being issued across all TAF sites until 08/0100Z...damaging wind gusts and large hail should also be a consideration. VCTS has been continued at HUF and BMG with the possibility that they are impacted from 1900Z to 080100Z. Expect current SW to WSW winds at 10 to 12 kts...gusting to 20 kts to continue to veer to the W then WNW to NW throughout the rest of the evening and overnight as a frontal boundary will push through the area from the northwest. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Puma NEAR TERM...Puma SHORT TERM...Puma LONG TERM....50 AVIATION...MRD
Hazardous weather outlook, Jul 7, 9:39 AM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 939 AM EDT Fri Jul 7 2017 INZ021-028>031-035>049-051>057-060>065-067>072-081345- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 939 AM EDT Fri Jul 7 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Severe thunderstorms are possible across central Indiana this afternoon and evening. Hazards: Damaging winds, large hail, isolated tornadoes, heavy rain, localized flooding. Timing: Best chances for severe will be between 1200 PM through 900 PM. Discussion: A cold front will approach from the upper midwest this afternoon and evening. Thunderstorms, possibly severe, are expected to develop along and ahead of the front. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: There is a slight chance for Thunderstorms on Sunday afternoon and evening. More thunderstorms will be possible from Monday through Thursday. It is too soon to determine if the storms will be severe. Lightning is a threat with any thunderstorm. Discussion: Daily chances for storms returns Sunday onward as a warm and humid air mass will be in place across Central Indiana and several upper level weather disturbances arrive from the northwest. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 7, 11:52 AM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1152 AM EDT FRI JUL 7 2017
INZ041-042-071630-
Randolph IN-Delaware IN-
1152 AM EDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDOLPH AND NORTHERN
DELAWARE COUNTIES UNTIL 1230 PM EDT...
At 1150 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Celina to Redkey. Movement was east at 45
mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Winchester, Albany, Union City, Eaton, Ridgeville and Saratoga.
A severe thunderstorm watch remains in effect until 500 PM EDT for
east central Indiana.
LAT...LON 4038 8558 4038 8522 4031 8522 4031 8480
4012 8481
TIME...MOT...LOC 1550Z 278DEG 40KT 4058 8461 4032 8516
AW/CSSpecial weather statement, Jul 7, 1:51 PM EDT, 33 minutes before
Special Weather Statement National Weather Service Indianapolis IN 151 PM EDT FRI JUL 7 2017 INZ031-071830- Howard IN- 151 PM EDT FRI JUL 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOWARD COUNTY UNTIL 230 PM EDT... At 151 PM EDT, Doppler radar was tracking a strong thunderstorm near Bunker Hill, or 7 miles southeast of Grissom Afb, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Converse. A severe thunderstorm watch remains in effect until 900 PM EDT for central Indiana. LAT...LON 4046 8586 4056 8618 4057 8602 4057 8587 TIME...MOT...LOC 1751Z 282DEG 23KT 4058 8604 AW/50
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 11:41 PM EDT | River Flood Warning | IND | Henry, Rush, Shelby | 17 hr |
| Jul 7, 11:52 AM EDT | Special Weather Statement | IND | Delaware | 38 min |
| Jul 7, 1:51 PM EDT | Special Weather Statement | IND | Howard | 39 min |
| Jul 7, 2:50 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Howard | 22 min |
| Jul 7, 2:53 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Putnam | 52 min |
| Jul 7, 3:01 PM EDT | Severe Thunderstorm Warning | IND | Howard, Tipton | 44 min |
| Jul 7, 3:04 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Madison | 41 min |
| Jul 7, 3:10 PM EDT | Severe Thunderstorm Warning | IND | Clinton, Hamilton, Howard, Tipton | 50 min |
| Jul 7, 3:26 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard, Tippecanoe | 34 min |
| Jul 7, 3:38 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 38 min |
| Jul 7, 3:40 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Marion | 50 min |
| Jul 7, 3:50 PM EDT | Flash Flood Warning | IND | Carroll, Clinton, Howard, Tipton | 3 hr |
| Jul 7, 3:56 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Hancock, Henry, Madison | 34 min |
| Jul 7, 3:58 PM EDT | Flash Flood Warning | IND | Delaware, Hamilton, Henry, Madison, Tipton | 3 hr |
| Jul 7, 3:59 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Hamilton, Howard, Madison, Tipton | 31 min |
| Jul 7, 4:05 PM EDT | Severe Thunderstorm Warning | IND | Morgan, Owen, Putnam | 40 min |
| Jul 7, 4:28 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Hancock, Henry, Madison, Marion | 32 min |
| Jul 7, 4:38 PM EDT | Severe Thunderstorm Warning | IND | Brown, Johnson, Monroe, Morgan, Owen | 52 min |
| Jul 7, 5:24 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Johnson, Monroe | 51 min |
| Jul 7, 5:29 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Marion, Montgomery, Morgan, Parke, Putnam | 31 min |
| Jul 7, 5:30 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush, Shelby | 45 min |
| Jul 7, 5:56 PM EDT | River Flood Warning | IND | Hamilton, Hancock, Madison, Marion | 47 hr |
| Jul 7, 5:56 PM EDT | River Flood Warning | IND | Carroll, Howard | 14 hr |
| Jul 7, 6:07 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Morgan | 23 min |
| Jul 7, 6:17 PM EDT | River Flood Warning | IND | Hamilton, Madison | 52 hr |
| Jul 7, 6:24 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Parke, Putnam, Vigo | 38 min |
| Jul 7, 6:29 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Johnson, Shelby | 29 min |
| Jul 7, 6:39 PM EDT | Areal Flood Warning | IND | Clinton, Howard, Tipton | 6 hr |
| Jul 7, 6:44 PM EDT | Areal Flood Warning | IND | Delaware, Hamilton, Henry, Madison | 12 hr |
| Jul 7, 7:15 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 15 min |
| Jul 7, 7:21 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Jennings, Lawrence, Monroe | 39 min |
| Jul 7, 7:38 PM EDT | Flash Flood Warning | IND | Jackson, Jennings | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.